Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Kansas City, MO

May 27, 2021Henry County, Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this areal flood warning at May 27, 2021, 11:46 AM CDT for Henry County, Johnson County, Pettis County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 11:46 AM CDT (16:46 UTC)
Expired
May 27, 2021, 8:30 PM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS43 KEAX 271646 RRA
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1146 AM CDT Thu May 27 2021

.Heavy rainfall has ended for the time being. However, runoff will 
continue to produce flooding across the area for the next several 
hours. Additional showers and thunderstorms are possible this 
afternoon.

MOC083-101-159-280130-
/O.NEW.KEAX.FA.W.0004.210527T1646Z-210528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry MO-Johnson MO MO-Pettis MO-
1146 AM CDT Thu May 27 2021

The National Weather Service in Pleasant Hill MO has issued a

* Flood Warning for...
  Southwestern Pettis County in central Missouri...
  Henry County in west central Missouri...
  Southern Johnson MO County in west central Missouri...

* Until 830 PM CDT Thursday.

* At 1146 AM CDT, local law enforcement reported flooding in the 
  warned area. Flooding is already occurring. Between 2 and 4 inches 
  of rain have fallen.

* Some locations that will experience flooding include...
  Clinton, Windsor, Holden, Leeton, Urich, Green Ridge, Calhoun, 
  Deepwater, Montrose, Chilhowee, Kingsville, Coal, Brownington, 
  Blairstown, Tightwad, Post Oak, Hartwell, La Due, Quick City and 
  La Tour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3875 9412 3862 9342 3854 9324 3854 9329
      3851 9329 3851 9351 3821 9352 3822 9408
      3857 9406 3857 9412

$$

SAW
1 follow-up statement
226 
WGUS83 KEAX 280122
FLSEAX

Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
822 PM CDT Thu May 27 2021

MOC083-101-159-280132-
/O.EXP.KEAX.FA.W.0004.000000T0000Z-210528T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry MO-Johnson MO MO-Pettis MO-
822 PM CDT Thu May 27 2021

...FLOOD WARNING WILL EXPIRE AT 830 PM CDT THIS EVENING FOR 
SOUTHWESTERN PETTIS, HENRY AND SOUTHERN JOHNSON MO COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3875 9412 3862 9342 3854 9324 3854 9329
      3851 9329 3851 9351 3821 9352 3822 9408
      3857 9406 3857 9412

$$

PP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at May 27, 6:36 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 27, 6:36 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 AM CDT Thu May 27 2021

.Discussion...
Issued at 328 AM CDT THU MAY 27 2021

Key Points:

-Unclear severe weather potential later today with fair amount of
clouds expected throughout the day.

-Much cooler conditions are expected to develop tonight and continue
into the holiday weekend.

Detailed discussion...

Areas of storms have congealed into disorganized complex across
central into Eastern Kansas. As storms work into western Missouri, a
strong storm or two is possible with strong low level jet keeping
atmosphere quasi-coupled with surface layer.  As such, could see
gusty winds with storms with minimal cin. 0-6 km Bulk shear is ~35
knots, with CAPE values of near 1500 J/kg gradually diminishing
farther east across eastern Missouri.  CAM models are hinting rapid
destabilization within warm sector this morning behind initial line
of convection, but am wondering if this will be able to occur as
projected with extensive cloud cover.  Forecast area will be located
in warm sector ahead of a cold front sweeping southeast through the
afternoon hours. Have generally broadbrushed pops throughout the
day, but tried to focus greatest pops immediately ahead and along
the cold front moving through the area. With the cloud debris
through the day, have sided with slightly cooler guidance values
to the north, with warmer conditions bottled up to the south.
While severe weather risk remains a large question mark for later
today, heavy rain threat still appears to be reasonable with
precipitable water values near 1.5 inches.

Much cooler conditions expected behind the cold front, and with
strong cold air advection, have winds gusting tonight into Friday.
Front half of the Memorial Day weekend looks unseasonably cool with
850 hpa temperatures falling to near zero Friday evening.  This will
keep highs in the 50s to perhaps a few lower 60s on Friday.

Temperatures moderate some through the weekend, but remain
unseasonably cool. Isentropic lift increases Sunday afternoon
into Sunday night, but will be fighting a fair amount of low level
dry air minimizing the chances of measuring precipitation. More
significant precipitation is expected by Memorial Day into the
middle of next week as a series of waves move through the central
US in broad upper level trough.

&&

.Aviation...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 634 AM CDT THU MAY 27 2021

A strong line of thunderstorms is bearing down on IXD and will be
reaching MKC around 7 AM. These storms will bring gusty winds,
frequent lightning, heavy rain and visibility reductions.
Otherwise, showers and thunderstorms will continue to impact all
terminals until around 14z this morning, at which point we should
see a lull in activity. Another round of showers and thunderstorms
is expected to develop this afternoon and impact the terminals
sometime in the 18z to 22z time frame. Strong winds and hail will
be possible with these storms. CIGs should remain generally VFR
through the period (with a few periods of MVFR CIGs possible).
Winds will turns northwesterly later this afternoon behind the
cold front.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...BMW
Hazardous weather outlook, May 27, 3:43 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
343 AM CDT Thu May 27 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
343 AM CDT Thu May 27 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Early morning storms are expected to move through the area producing
gusty winds and brief heavy rain. Additional storms are possible
this afternoon. Some of these storms may be strong to severe
producing wind gusts to 65 mph, large hail, locally heavy rainfall
and perhaps a tornado. The severe threat is expected to quickly
diminish towards sunset.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected Friday night into the weekend.
Temperatures may fall into the upper 30s Friday night near the Iowa
Missouri border leading to areas of patchy frost.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 27, 6:51 AM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
651 AM CDT Thu May 27 2021

KSZ104-105-MOZ028>030-037-038-043-044-271230-
Johnson KS-Wyandotte KS-Platte MO-Cass MO-Ray MO-Johnson MO-
Lafayette MO-Jackson MO-Clay MO-
651 AM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON...NORTHEASTERN CASS...SOUTHWESTERN CLAY...
SOUTHWESTERN RAY...SOUTHWESTERN LAFAYETTE...SOUTHEASTERN PLATTE...
JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 730 AM CDT...

At 650 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kansas City Kansas to near Prairie Village.
Movement was east at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Overland Park, Independence, Lee's Summit, Shawnee, Blue
Springs, Leawood, Raytown, Liberty, Gladstone, Grandview, Prairie
Village, Grain Valley, Merriam, Mission, Pleasant Hill, Oak Grove,
Parkville, Odessa and Greenwood.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 40.
 Interstate 70 in Kansas between mile markers 418 and 423.
 Interstate 35 in Missouri between mile markers 0 and 10.
 Interstate 35 in Kansas between mile markers 226 and 235.
 Interstate 29 between mile markers 0 and 4.
 Interstate 635 between mile markers 0 and 12.
 Interstate 470 between mile markers 0 and 16.
 Interstate 435 between mile markers 53 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
east central Kansas...and west central Missouri.

LAT...LON 3917 9388 3877 9393 3888 9472 3920 9469
TIME...MOT...LOC 1150Z 278DEG 46KT 3913 9464 3895 9467

Leighton
Local storm report, May 27, 10:38 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      3 SSW PAOLA             38.53N 94.89W
05/27/2021                   MIAMI              KS   911 CALL CENTER

            WATER FLOWING OVER ROAD.

&&
Local storm report, May 27, 10:44 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      5 S HARRISONVILLE       38.57N 94.36W
05/27/2021                   CASS               MO   LAW ENFORCEMENT

            WATER OVER NORTH SIDE OF ROAD.

&&
Local storm report, May 27, 10:49 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1049 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      4 NNW CREIGHTON         38.55N 94.10W
05/27/2021                   CASS               MO   LAW ENFORCEMENT

            WATER OVER ROAD AT 307TH AND ZZ.

&&
Local storm report, May 27, 11:12 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1112 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 E CLINTON             38.37N 93.76W
05/27/2021                   HENRY              MO   PUBLIC

            WATER OVER ROAD AT INTERSECTION OF EAST
            FRANKLIN AND FRIENDSHIP DR.

&&
Local storm report, May 27, 11:19 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1119 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      3 W EAST LYNNE          38.67N 94.28W
05/27/2021                   CASS               MO   EMERGENCY MNGR

            WATER OVER THE ROADWAY AT 243 ST AND CAMP
            BRANCH.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:20 AM CDTRiver Flood WarningEAXCarroll32 hr
May 27, 1:20 AM CDTRiver Flood WarningEAXCooper, Saline55 hr
May 27, 1:20 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
May 27, 1:20 AM CDTRiver Flood WarningEAXJohnson, Pettis39 hr
May 27, 3:15 AM CDTSpecial Weather StatementEAXAndrew45 min
May 27, 3:51 AM CDTSpecial Weather StatementEAXClay, Clinton39 min
May 27, 4:05 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Daviess, DeKalb40 min
May 27, 4:26 AM CDTSpecial Weather StatementEAXCaldwell, Carroll49 min
May 27, 4:50 AM CDTSpecial Weather StatementEAXHenry40 min
May 27, 5:27 AM CDTSpecial Weather StatementEAXChariton, Linn, Macon, Sullivan48 min
May 27, 5:37 AM CDTSpecial Weather StatementEAXPettis38 min
May 27, 6:22 AM CDTRiver Flood WarningEAXClay, Ray27 hr
May 27, 6:28 AM CDTSpecial Weather StatementEAXPlatte32 min
May 27, 6:51 AM CDTSpecial Weather StatementEAXJackson39 min
May 27, 7:51 AM CDTAreal Flood AdvisoryEAXBates, Cass71 min
May 27, 8:31 AM CDTAreal Flood AdvisoryEAXHenry, Johnson, Pettis31 min
May 27, 9:02 AM CDTFlash Flood WarningEAXBates, Cass3 hr
May 27, 9:02 AM CDTFlash Flood WarningEAXHenry, Johnson, Pettis3 hr
May 27, 9:35 AM CDTRiver Flood WarningEAXBates, Cass, Henry56 hr
May 27, 10:50 AM CDTFlash Flood WatchEAXBates, Cass, Henry, Johnson, Pettis8 hr
May 27, 11:23 AM CDTRiver Flood WarningEAXBates4 days
May 27, 11:46 AM CDTAreal Flood WarningEAXBates, Cass9 hr
May 27, 12:25 PM CDTRiver Flood WarningEAXHoward8 hr
May 27, 12:25 PM CDTRiver Flood WarningEAXCooper19 hr
May 27, 4:50 PM CDTSpecial Weather StatementEAXClay40 min
May 27, 4:51 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
May 27, 5:05 PM CDTSevere Thunderstorm WarningEAXClay, Ray25 min
May 27, 5:40 PM CDTSevere Thunderstorm WarningEAXPlatte35 min
May 27, 5:55 PM CDTFlash Flood WarningEAXClay, Jackson, Platte3 hr
May 27, 5:58 PM CDTFlash Flood WarningEAXClay, Ray3 hr
May 27, 6:11 PM CDTSpecial Weather StatementEAXClay34 min

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.